Alert archive / Georgia / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 262, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at May 8, 2009, 6:08 PM EDT for Banks County, Georgia. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2009, 6:08 PM EDT (22:08 UTC)
- Expired
- May 8, 2009, 6:30 PM EDT
- In force
- 22 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
County Banks County, GA
The radar
The Greer radar (KGSP), 125 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.1 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 427 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 604 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KFFC 082208
SVRFFC
GAC011-082230-
/O.NEW.KFFC.SV.W.0262.090508T2208Z-090508T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
608 PM EDT FRI MAY 8 2009
THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN BANKS COUNTY IN NORTHEAST GEORGIA
* UNTIL 630 PM EDT
* AT 607 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZED HAIL...AND
DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR HOMER...
MOVING EAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
AREAS OF THE INDICATED COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
&&
LAT...LON 3442 8338 3433 8339 3427 8335 3427 8342
3429 8350 3438 8352 3442 8342
TIME...MOT...LOC 2208Z 256DEG 19KT 3433 8345
$$1 follow-up statement
000
WWUS52 KFFC 082223
SVSFFC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
623 PM EDT FRI MAY 8 2009
GAC011-082232-
/O.EXP.KFFC.SV.W.0262.000000T0000Z-090508T2230Z/
BANKS GA-
623 PM EDT FRI MAY 8 2009
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BANKS COUNTY EXPIRES
AT 630 PM EDT...
AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZED
HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED EAST
OF HOMER...MOVING EAST AT 20 MPH.
THIS STORM WAS MOVING OUT OF BANKS COUNTY AND WEAKENING...AND THE
WARNING WILL BE ALLOWED TO EXPIRE AT 630 PM EDT.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3442 8338 3433 8339 3427 8335 3427 8342
3429 8350 3438 8352 3442 8342
TIME...MOT...LOC 2222Z 256DEG 19KT 3435 8336
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 5:30 PM EDT, 38 minutes earlier.
Area forecast discussion, May 8, 5:30 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 530 PM EDT FRI MAY 8 2009 .SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/... CLUSTER OF THUNDERSTORMS HAS MOVED INTO THE CAROLINAS...WITH A FEW THUNDERSTORMS THAT DIMINISHED ON TRAILING END ACROSS EASTERN GEORGIA. LARGE MCS OVER OHIO VALLEY MOVING MOSTLY EASTWARD. SOME DEVELOPMENT SEEN ON SOUTHERN END. WITH A MOSTLY UNSTABLE AIR MASS OVER THE CWA...AND OLD OUTFLOW BOUNDARIES...HAVE LEFT POPS ACROSS THE NORTH AND PARTS OF THE EAST TONIGHT. CWA REMAINS IN A SOUTHWEST FLOW ALOFT WITH A BOUNDARY FLUCTUATING ACROSS THE NORTHERN BORDER. A SERIES OF IMPULSES MOVE ACROSS THIS BOUNDARY THROUGH THE SHORT TERM. HAVE LEFT POPS ACROSS MUCH OF THE CWA...WITH HIGHEST POPS ACROSS THE NORTH. MODELS INDICATE THE BOUNDARY MAY SLIP INTO NORTH GEORGIA ON SUNDAY. NOT SURE HOW FAR SOUTH THE BOUNDARY WILL GET SINCE WINDS ALOFT REMAIN GENERALLY ZONAL. MODELS SHOW COOLER TEMPERATURES ON SUNDAY AND FOR NOW HAVE GONE ALONG WITH THIS. .LONG TERM /MONDAY THROUGH FRIDAY/... NO CHANGES TO THE LONG TERM. MODELS CONTINUE TO SHOW SOME DRYING FOR THE FIRST OF THE WEEK AS UPPER FLOW TURNS NORTHWEST. MOISTURE RETURNING BY MID WEEK AHEAD OF A TROUGH DEEPENING INTO THE MIDWEST. HAVE KEPT THE FORECAST DRY THROUGH WEDNESDAY WITH POPS RETURNING THEREAFTER. && .AVIATION... VFR TO LOW VFR CIGS EXPECTED TO DOMINATE TAF SITES THROUGH MUCH OF THE NIGHT. MODEL CROSS SECTIONS HINTING AT SOME LOW LEVEL MOISTURE AROUND 950 MB OVER THE AREA BY 12Z SATURDAY AND COULD SEE FEW/SCT CLOUDS IN THE 25 TO 35 HUNDRED RANGE MOST PLACES AT THAT TIME. OTHERWISE LOOK FOR SCT TO BKN CLOUDS IN THE 4 TO 5 THSD FOOT RANGE TO BE THE RULE BY LATE SATURDAY MORNING. VSBYS GENERALLY UNRESTRICTED THROUGH THE EVENING...BUT MAY BRIEFLY LOWER INTO THE MVFR RANGE IN LATE NIGHT/EARLY MORNING FOG AT FAVORED LOCATIONS. THINK ANY CONVECTION THIS EVENING WILL STAY NORTH OF TAF SITES...BUT ISOLATED TO SCATTERED CONVECTION POSSIBLE SATURDAY AFTERNOON AND PLAN TO CARRY VCTS MOST PLACES AFTER 18Z. 49 && .PRELIMINARY POINT TEMPS/POPS... ATHENS 62 85 62 79 57 / 30 30 20 30 30 ATLANTA 67 83 64 78 59 / 20 30 20 30 30 BLAIRSVILLE 57 75 56 72 52 / 40 60 30 30 40 CARTERSVILLE 63 83 59 75 56 / 20 50 30 30 30 COLUMBUS 67 88 68 86 64 / 10 10 10 20 20 GAINESVILLE 64 83 62 78 56 / 40 40 30 40 30 MACON 64 88 66 88 63 / 20 10 10 30 20 ROME 65 84 62 79 58 / 20 50 30 30 30 PEACHTREE CITY 60 84 63 80 60 / 20 20 20 30 30 VIDALIA 64 91 67 88 66 / 5 5 10 30 20 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && 41
Hazardous weather outlook, May 8, 5:59 AM EDT, 12 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 559 AM EDT FRI MAY 8 2009 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-091000- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 559 AM EDT FRI MAY 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY AND TONIGHT ISOLATED SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS NORTH GEORGIA. .SYNOPSIS... A SHORT WAVE OVER TENNESSEE AND KENTUCKY WILL MOVE SLOWLY SE AND HELP SPARK A FEW SHOWERS AND THUNDERSTORMS OVER NORTH GA TODAY. THE HIGH PRESSURE RIDGE OVER FLORIDA AND SOUTH GEORGIA SHOULD HELP KEEP ISOLATED SEVERE STORMS CONFINED TO NORTH GEORGIA THROUGH TONIGHT. .PRIMARY HAZARDS... THE MAIN THREAT FROM ISOLATED SEVERE STORMS TODAY WILL BE LARGE HAIL AND DAMAGING WINDS. THE BEST TIME FOR ISOLATED SEVERE STORMS WILL BE THIS AFTERNOON AND EVENING ALONG AND NORTH OF A ROME TO CANTON TO CLEVELAND LINE. .DISCUSSION... THERE IS A SHORT WAVE THIS MORNINGS PUSHING SOUTHEAST THROUGH TENNESSEE AND KENTUCKY WHICH WILL HELP TO SPARK A FEW SHOWERS AND THUNDERSTORMS TODAY ACROSS NORTH GA. THERE IS ALSO A SURFACE TROUGH AND WEAK FRONTAL BOUNDARY PARKED OVER NORTH GA WHICH WILL PROVIDE A FOCUS FOR SCATTERED CONVECTION LATER THIS AFTERNOON AND EVENING. THIS COUPLED WITH MODERATE INSTABILITIES (1500-2000 CAPES...MINUS 5 TO MINUS7 LI'S) AND A SERIES OF WEAK UPPER DISTURBANCES SUGGEST A FEW STORMS COULD BECOME STRONG TO SEVERE. NORTH GEORGIA IS CURRENTLY UNDER A SLIGHT RISK AREA...GENERALLY ALONG AND NORTH OF A ROME TO CANTON TO CLEVELAND LINE WHERE THE BETTER FORCING WILL EXIST. THIS THREAT WILL DIMINISH TONIGHT WITH THE LOSS OF DAYTIME HEATING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH MONDAY.AND AGAIN ON THURSDAY...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT EACH DAY...EXCEPT TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... DUE TO THE ISOLATED AND MARGINAL SEVERITY OF ANY STORMS THAT DEVELOP...SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
In the hours before
Special weather statement, May 8, 12:53 PM EDT, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1253 PM EDT FRI MAY 8 2009 GAZ022>025-081800- 1253 PM EDT FRI MAY 8 2009 ...SIGNIFICANT WEATHER ALERT FOR 35 MPH WINDS IN JACKSON...FORSYTH... BANKS AND HALL COUNTIES UNTIL 200 PM EDT... AT 1251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM OAKWOOD TO FLOWERY BRANCH...MOVING EAST AT 20 MPH. THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE ACROSS JACKSON...FORSYTH...BANKS AND HALL COUNTIES THROUGH 200 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE OAKWOOD... FLOWERY BRANCH...GAINESVILLE...CHESTNUT MOUNTAIN...CANDLER...TALMO AND GILLSVILLE. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, May 8, 4:53 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 453 PM EDT FRI MAY 8 2009 GAZ006-082130- 453 PM EDT FRI MAY 8 2009 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN FANNIN COUNTY UNTIL 530 PM EDT... AT 453 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER COLWELL...MOVING NORTHEAST AT 25 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS FANNIN COUNTY THROUGH 530 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE HIGDON...COLWELL...JONES MILL...EPWORTH... MCCAYSVILLE-COPPERHILL AND MINERAL BLUFF. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, May 8, 6:05 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 605 PM EDT FRI MAY 8 2009 GAZ024-082230- 605 PM EDT FRI MAY 8 2009 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN BANKS COUNTY UNTIL 630 PM EDT... AT 604 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER HOMER...MOVING EAST AT 25 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS BANKS COUNTY THROUGH 630 PM EDT. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Nearby
Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.